Wisconsin, 2015

High Wind and Strong Wind in Wisconsin, December 23 to 24, 2015

December 23 to 24, 2015 · NWS GRB · 17 events in 16 counties and zones

A very strong low pressure system moved across the region during the early morning hours of December 24th. Widespread winds of 35 to 45 mph affected central, north central, and east central Wisconsin.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A very strong low pressure system moved across the region during the early morning hours of December 24th. Widespread winds of 35 to 45 mph affected central, north central, and east central Wisconsin. The strong winds blew down some trees, numerous tree branches were knocked down and thousands lost power. Some of the strongest wind gusts included: 59 mph near Whitefish Dunes State Park (Door Co.), 52 mph at Algoma (Kewaunee Co.), 51 mph in Green Bay (Brown Co.), and 46 mph near Appleton (Outagamie Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 23, 6:11 PM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Dec 23, 6:11 PM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
611 PM CST WED DEC 23 2015

UPDATED AVIATION PORTION FOR 00Z TAF ISSUANCE
AND NEW INFORMATION ADDED TO UPDATE SECTION

.UPDATE...
ISSUED AT 550 PM CST WED DEC 23 2015

MADE SOME EARLIER ADJUSTMENTS TO POPS/WX TO ACCOUNT FOR DRY
SLOTTING THAT WAS OCCURRING. SHOWERS AND SCT TSTMS WILL FILL
BACK IN OVER THE REGION IN ASSOCIATION WITH THE ARRIVAL OF THE
POTENT NEGATIVELY-TILTED S/W TROF...SFC LOW AND COLD FRONT THIS
EVG. SBCAPE/MUCAPE HAS BEEN WANING THE PAST FEW HOURS...SO NOT
CONVINCED THAT WE WILL HAVE ANY SIGNIFICANT PROBLEMS WITH THE
CONVECTION LIFTING NE OUT OF NE IA/NW IL. NEVERTHELESS...WILL
KEEP A CLOSE EYE ON IT. SUSPECT THAT RAIN WILL RAPIDLY CHANGE TO
SLEET/SNOW OVER OUR FAR WESTERN COUNTIES BETWEEN 03Z-05Z...WITH
A PERIOD OF MODERATE SNOW EXPECTED OVER FAR NC WI DURING THE
LATE EVENING/EARLY OVERNIGHT HOURS. THUS...THE WINTER WX ADVISORY
FOR VILAS/ONEIDA COUNTIES LOOKS ON TARGET. GUSTY WINDS SHOULD
QUICKLY INCREASE LATE THIS EVG...IN THE WAKE OF THE COLD FRONTAL
PASSAGE. ADVISORY CRITERIA WINDS LOOK LIKE A GOOD BET...AT LEAST
IN THE FOX VALLEY/LKSHR AREAS. NOT SURE THAT WE WILL REACH
WARNING CRITERIA FOR DOOR COUNTY...BUT NOT PLANNING ANY CHANGES
TO THE HIGH WIND WARNING AT THIS TIME.
&&

.SHORT TERM...TONIGHT AND THURSDAY
ISSUED AT 309 PM CST WED DEC 23 2015

PLENTY OF FORECAST CHALLENGES NEXT 24 HOURS CONCERNING WITH GUST
POTENTIAL AND AMOUNT OF RAINFALL AND RAINFALL RATES WHICH MAY
IMPACT ANY LINGERING RIVER FLOOD PROBLEMS AS WELL AS PRODUCE ANY
SMALL STREAM URBAN FLOODING ISSUES. SEE THE HYDROLOGY SECTION
BELOW FOR THE LATEST DETAIL ON FLOODING ISSUES. OTHER ISSUES
CONCERN CHANGE OVER TO SNOW TONIGHT.

A STRONG SHORT WAVE LIFTS NORTHEAST OVER THE GREAT LAKES REGION
THROUGH TONIGHT. AN ASSOCIATED SURFACE LOW WILL TRACK FROM IOWA
LATE THIS AFTERNOON TO CENTRAL UPPER MICHIGAN AROUND MIDNIGHT AND
DEEPEN. THE LOW WILL ALSO A DRAG WARM FRONT OVER NORTHEAST
WISCONSIN THIS AFTERNOON INTO THIS EVENING. MILDER AIR SPREADING
INTO EAST CENTRAL AND FAR NORTHEAST WISCONSIN WILL ALLOW A VERY
MILD AIR MASS WITH POSSIBLE RECORD HIGHS TO INVADE THE AREA.
HIGHEST TOTAL TOTALS NUMBERS IN THE LOWER 50S MID EVENING AS PER
GRB BUFKIT DATA. THIS WILL ALSO RESULT IN A MORE UNSTABLE AIR
MASS AND MAY PROMOTE BETTER MIXING OF STRONG WINDS TO THE
SURFACE...ESPECIALLY WITH ANY CONVECTION. HRRR PROGGED DEVELOPMENT
OF THIS CONVECTION OF CONCERN ALONG AND AHEAD OF THE FRONT OVER
NORTHERN MO AND SOUTHERN IOWA AND SO FAR IS VERIFYING. THIS NEXT
ROUND IS PROGGED TO SWEEP OVER THE AREA THIS EVENING.

PROBLEM 2 WITH THE WINDS OCCUR LATE TONIGHT AS THE DEEPENING LOW
PRESSURE DEPARTS NORTHEAST AND LEAVES A STRONG PRESSURE GRADIENT
OVER MUCH OF THE STATE. A STRONG PRESSURE CHANGE COUPLET SLIDES
OVER NORTHEAST WISCONSIN IN THE WAKE OF THE SURFACE LOW. WILL
CONTINUE WITH THE WIND ADVISORY AND WILL ISSUE FOR DOOR DUE TO THE
WESTERLY COMPONENT. ITS POSSIBLE THE HIGH WIND ADVISORIES AND
WARNINGS MAY NEED TO BE EXPANDED DEPENDING ON THE LOW PRESSURE
TRACK.

PCPN TYPE INITIALLY NOT AN ISSUE BUT COULD SEE SOME HAIL OR
GRAUPEL WITH ANY CONVECTION THIS EVENING. LATER EVENING INTO THE
MORNING...COLDER AIR POURING IN WILL CHANGE THE PCPN TYPE TO
SNOW. WHILE SNOW RANGES MOSTLY IN THE 2-4 RANGES FOR NC WI...THE
SNOW WIND COMBO WARRANTS AN ADVISORY LATER TONIGHT. RADAR SOUTHERN
LOOP SUGGESTS REACHING NC WI AND CHANGEOVER AND ISSUE. BUT DID
NOTICE SOME THUNDER WITH THE SURFACE LOW OVER IOWA.

SYSTEM GRADUALLY DEPARTS THURSDAY WITH DIMINISHING WINDS IN THE
MORNING. TEMPERATURES NEAR STEADY ON THURSDAY.

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY
ISSUED AT 309 PM CST WED DEC 23 2015

AMPLIFIED MEAN FLOW TO REMAIN INTACT THRU THE END OF THE WORK WEEK
WITH AN ERN PACIFIC UPR RDG...WRN CONUS UPR TROF AND BERMUDA UPR
RDG. THE UPR TROF IS FCST TO CLOSE OFF INTO AN UPR LOW OVER WEST
TX THIS WEEKEND BEFORE LIFTING NE INTO THE GREAT LAKES EARLY NEXT
WEEK. PCPN CHCS WL BE FOCUSED FRI NGT/SAT ASSOCIATED WITH A TIGHT
BAROCLINIC ZONE/JET ENERGY AND MON NGT/TUE WITH THE UPR LOW/
ASSOCIATED SFC LOW. PCPN TYPE ISSUES WL ALSO BE A PROBLEM WITH
BOTH OF THESE SYSTEMS AS TEMPS FLUCTUATE BELOW FREEZING AT NGT AND
RISE ABOVE FREEZING IN PLACES DURING THE DAY. THERE IS SNOW
ACCUMULATION POTENTIAL FOR CNTRL/NRN WI FRI NGT AND OVER THE
ENTIRE AREA MON NGT/TUE.

A WEAK AREA OF HI PRES IS FCST TO APPROACH SRN SECTIONS OF THE
GREAT LAKES THU NGT AND SHOULD KEEP THE FCST AREA DRY. IT MAY TAKE
MOST OF THE NGT TO TRY AND SCOUR OUT LINGERING LOW/MID-LEVEL
MOISTURE...THUS PARTLY TO MOSTLY CLOUDY SKIES SHOULD SUFFICE. MIN
TEMPS TO RANGE FROM THE MID TO UPR TEENS NORTH...LWR 20S CNTRL...
AND MID TO UPR 20S E-CNTRL WI. THESE DRY CONDITIONS ARE EXPECTED
TO PERSIST THRU CHRISTMAS DAY AS THE SFC HI SLIDES EAST TOWARD THE
ERN GREAT LAKES. UNDER PARTLY CLOUDY SKIES AND RELATIVELY LIGHT
WINDS...LOOK FOR MAX TEMPS TO REACH THE LWR TO MID 30S NORTH...
MID TO UPR 30S SOUTH.

FCST CONFIDENCE DROPS RATHER QUICKLY LATE FRI NGT INTO SAT AS AN
UPR TROF DEEPENS OVER THE ROCKIES...INDIVIDUAL SHORTWAVES EJECT
OUT OF THIS TROF NEWD THRU THE CNTRL CONUS...A STALLED FRONTAL
BOUNDARY TO OUR SOUTH BECOMES MORE ACTIVE AND GULF MOISTURE LIFTS
NORTH ALONG THIS FRONTAL BOUNDARY TOWARD THE GREAT LAKES. MODELS
BRING THE LEADING EDGE OF PCPN INTO NE WI LATE FRI NGT WHEN TEMPS
WL BE COLD ENUF TO ALLOW PCPN TO FALL AS ALL SNOW. THE ISSUES FOR
SAT ARE WHERE THE HIGHEST QPF WL FALL AND WHAT THE PCPN TYPE WL
BE. THIS IS WHERE THE MODELS DIFFER AS THE GFS/ECMWF FOCUS THE
HEAVIER PCPN TO THE NORTH AND ALLOW FOR WARMER AIR TO LIFT FARTHER
NORTH INTO WI...THUS A MIXED PCPN EVENT FOR CNTRL/E-CNTRL WI WITH
SNOW NORTH. THE GEM IS FARTHEST SOUTH WITH THE HEAVIER PCPN (SRN
WI) AND COOLER AIR...THUS KEEPING ALL OUR PCPN AS ALL SNOW. THE
BETTER FRONTOGENETICAL FORCING SIGNAL AND LOCATION OF THE BEST
LIFT FROM THE RIGHT ENTRANCE REGION OF THE UPR JET FAVOR NRN WI
WITH THE HIGHER QPF...THUS WL CONT THE MENTION OF SNOW NORTH AND
SNOW BECOMING MIXED WITH RAIN FOR CNTRL/E-CNTRL WI. POTENTIAL SNOW
ACCUMULATION OF 3-5" IS POSSIBLE OVER THE NORTH FRI NGT INTO
SAT...BUT ANY WAVERING ON THE STRONGER LIFT/FORCING COUDL ALTER
THESE VALUES.

AS THE STRONGER DYNAMICS SHIFT TO THE EAST SAT NGT...MODELS
INDICATE CAA TO TAKE OVER ACROSS WI...THUS ANY LINGERING RAIN OVER
CNTRL OR E-CNTRL WI WL TRANSITION TO ALL SNOW. DO NOT ANTICIPATE
MUCH (IF ANY) ADDITIONAL ACCUMULATION SAT NGT AS MOST OF THE
MOISTURE TO HAVE BEEN SHUNTED EAST. A STRONG AREA OF HI PRES IS
FCST TO BUILD ACROSS THE UPR MS VALLEY ON SUNDAY AND SEND ENUF DRY
AIR INTO WI TO ALLOW SKIES TO BECOME AT LEAST PARTLY CLOUDY.
DESPITE THE CAA AND NORTH WINDS AT 5 TO 15 MPH...MAX TEMPS ARE
FCST TO REMAIN ABOVE NORMAL ON SUNDAY BY AROUND 5 DEGS (MID 20S
N-CNTRL TO LWR 30S E-CNTRL WI).

THE CORE OF THIS STRONG HI PRES IS PROGGED TO MOVE ACROSS WRN
ONTARIO SUNDAY NGT AND VEER THE WINDS TO THE NE. WL HAVE TO WATCH
FOR POTENTIAL OF LK EFFECT SNOW SHWRS FROM LK MI AS TEMPS/DELTA-T
VALUES WOULD SUPPORT THE DEVELOPMENT OF LIGHT SNOW. ONE NEGATIVE
IS THAT THE WINDS CONT TO VEER THRU THE NGT (FROM NORTH TO
E-NE)...THUS IT MAY PROVE DIFFICULT FOR SNOW BANDS TO FOCUS ON ANY
ONE PARTICULAR AREA. OTHERWISE...THE OTHER BIG STORY WL BE THE
APPROACH OF ANOTHER STRONG AREA OF LOW PRES/CLOSED UPR LOW INTO
THE MID-MS VALLEY ON MON. LATEST THINKING IS THAT THERE WL BE ENUF
DRY AIR ON GUSTY EAST WINDS FROM ONTARIO HI PRES TO DELAY THE
ONSET OF ANY PCPN INTO NE WI ON MON. HAVE REDUCED POPS AND WOULD
EXPECT ALMOST A COMPLETELY DRY DAY FOR MON WITH MAX TEMPS IN THE
UPR 20S TO LWR 30S.

MODELS CONT TO DIFFER WITH THE TIMING/EVENTUAL TRACK OF THIS
STRONG SYSTEM MON NGT INTO TUE WITH THE GFS/GEM FAVORING A
QUICKER/FARTHER EAST TRACK VERSUS THE SLOWER/FARTHER WEST TRACK OF
THE ECMWF. THE GFS/GEM SOLUTION WOULD PROVIDE A QUICK-HITTING SNOW
EVENT FOR MAINLY THE SE HALF OF WI MON NGT BEFORE PULLING AWAY ON
TUE. THE ECMWF SOLUTION WOULD BRING A SWATH OF SNOW ACROSS ALL
OF NE WI MON NGT BEFORE MIXING IN RAIN OVER CNTRL/E-CNTRL WI ON
TUE WITH ADDITIONAL SNOWS FOR NRN WI. IF THE ECMWF SOLUTION
PREVAILS...WE WOULD BE LOOKING AT HEADLINES FOR SNOW...HOWEVER
THERE IS TOO MUCH UNCERTAINTY YET SO HAVE FOLLOWED A MODEL BLEND
FOR NOW WITH HIGHER CHC POPS IN THE FCST FOR BOTH MON NGT AND TUE.

EVEN GOING INTO WED...THERE IS MODEL DISAGREEMENT WITH RESPECT TO
THE TRACK OF THE SECONDARY/WEAKER UPR LOW THAT WOULD LIFT NE INTO
THE REGION. SINCE MODELS ARE INCONSISTENT WITH THIS
FEATURE...PREFER TO KEEP THE FCST DRY FOR NOW...BUT WOULD EXPECT
SOME SMALL POPS TO BE ADDED AS WE GET CLOSER TO WED.
&&

.AVIATION...FOR 00Z TAF ISSUANCE
ISSUED AT 550 PM CST WED DEC 23 2015

AFTER A BRIEF LULL IN THE PCPN DUE TO A DRY SLOT...SHOWERS AND
SCT TSTMS ARE EXPECTED TO REDEVELOP AS A STRONG UPPER LEVEL
DISTURBANCE...SURFACE LOW AND COLD FRONT MOVE THROUGH THIS
EVG. TSTMS SHOULD BE MOST LIKELY IN EC WI...SO PUT TEMPO GROUPS
IN THE GRB/ATW/MTW TAF SITES. AREAS OF FOG WILL AFFECT MUCH OF
NC/C/NE WI THIS EVG UNTIL THE COLD FRONT MOVES THROUGH. RAIN IS
EXPECTED TO CHANGE TO SLEET/SNOW OVER NC/C WI BETWEEN 03Z-05Z/THU
AND PERIOD OF MODERATE SNOWFALL MAY OCCUR IN NC WI...INCLUDING
THE RHI TAF SITE...DURING THE LATE EVG/ EARLY OVERNIGHT HOURS.
LINGERING RAIN/SNOW SHOULD TAPER OFF MOST AREAS BY 09Z-10Z/THU...
WITH CONDITIONS THEN IMPROVING TO MVFR/VFR.

WILL KEEP LLWS IN THE GRB/ATW/MTW TAFS THROUGH LATE EVG...
UNTIL THE COLD FRONTAL PASSAGE OCCURS. STRONG GUSTY SW-W WINDS
WILL DEVELOP IN THE WAKE OF THE FRONT...AND CONTINUE THROUGH
THURSDAY MORNING BEFORE DIMINISHING. GUSTS AS HIGH AS 40 KTS
ARE POSSIBLE IN THE FOX VALLEY/LKSHR AREAS.

&&

.MARINE...
ISSUED AT 309 PM CST WED DEC 23 2015

HIGH-END GALES ARE STILL LIKELY WITH THIS STORM....BUT WILL
MENTION STORM FORCE WIND GUSTS. IN ADDITION WILL ALSO MENTION A
PERIOD OF FOG THOUGH THE EVENING HOURS.
&&

.HYDROLOGY...
ISSUED AT 309 PM CST WED DEC 23 2015

MOST RIVERS HAVE RECOVERED FROM THE HEAVY RAINS OVER A WEEK
AGO...EXCEPT FOR THE LOW LYING AREAS ALONG THE WOLF RIVER SOUTH OF
SHAWANO TO LAKE POYGAN. WITH THIS RAINFALL EXPECTED TO BE IN A
SHORTER TIME FRAME...AN INCH OF RAIN COULD PRODUCE ENOUGH RUN OFF
FOR SOME MINOR URBAN SMALL STREAM FLOODING. THIS WOLF RIVER LEVELS
MAY HOLD STEADY FOR A FEW MORE DAYS WITH THIS ADDITIONAL RAINFALL.
BUT LATEST RADAR TRENDS SUGGEST SOME DRY SLOTTING AS AN AREA OF
ELEVATED CONVECTION IS SWEEPING NORTHEAST OF THE AREA...WITH THE
NEXT ROUND OF CONVECTION APPROACHING FROM IOWA. AS A RESULT RAIN
AMOUNTS TO BE LESS ROUGHLY FORM 0.30 TO 0.50. SEE
WEATHER.GOV/AHPS FOR AVAILABLE FORECASTS FOR NORTHEAST WISCONSIN
RIVERS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 PM THIS EVENING TO NOON CST THURSDAY FOR
WIZ020-021-031-037>040-045-048>050-073-074.

HIGH WIND WARNING FROM 10 PM THIS EVENING TO NOON CST THURSDAY
FOR WIZ022.

WINTER WEATHER ADVISORY UNTIL 4 AM CST THURSDAY FOR WIZ005-010.
&&

UPDATE.........KIECKBUSCH
SHORT TERM.....TDH
LONG TERM......AK
AVIATION.......KIECKBUSCH
MARINE.........TDH
HYDROLOGY......TDH
Hazardous weather outlook, Dec 23, 3:17 PM CST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
317 PM CST WED DEC 23 2015

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-242130-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
317 PM CST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE OVER ALL BUT FAR NORTHERN WISCONSIN
THIS EVENING. SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH
ANY OF THE STORMS. A FEW OF THE STRONGEST STORMS COULD PRODUCE
HAIL UP TO 1/2 INCH IN DIAMETER...MAINLY OVER EAST-CENTRAL
WISCONSIN.

STRONG SOUTHWEST TO WEST WINDS WILL DEVELOP TONIGHT. THE STRONGEST
WINDS WILL BE IN EASTERN WISCONSIN...WHERE GUSTS AROUND 50 MPH ARE
POSSIBLE. THE STRONG WINDS COULD BLOW ABOUT OUTDOOR OBJECTS SUCH
AS GARBAGE CANS...MAKE DRIVING HIGH PROFILE VEHICLES
DIFFICULT...AND RESULT IN SOME TREE DAMAGE AND ISOLATED POWER
OUTAGES.

COLDER AIR SURGING INTO CENTRAL AND NORTH-CENTRAL WISCONSIN
TONIGHT WILL LIKELY RESULT IN THE RAIN CHANGING TO SNOW BEFORE
THE PRECIPITATION ENDS TONIGHT. HAZARDOUS TRAVEL CONDITIONS COULD
DEVELOP LATE TONIGHT AS ROADS BECOME SNOW OR SLUSH COVERED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

HAZARDOUS TRAVEL IS POSSIBLE LATE CHRISTMAS NIGHT INTO SATURDAY AS
ROAD CONDITIONS WILL BE DEGRADED BY SNOWFALL ACROSS PARTS OF
NORTHERN AND CENTRAL WISCONSIN...AND A MIXTURE OF SNOW AND RAIN
IN EAST CENTRAL WISCONSIN.

ANOTHER STRONG SYSTEM WILL BRING THE POSSIBILITY OF WINTER
WEATHER TO THE REGION MONDAY AFTERNOON INTO MONDAY NIGHT. WHILE IT
IS TOO EARLY TO DISCERN ACCUMULATION NUMBERS...IT APPEARS THAT
SOME ACCUMULATIONS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY HAIL OR WIND GUSTS OVER 40
MPH TO THE NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-242130-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
317 PM CST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

GALE FORCE WINDS WITH NEAR STORM FORCE WIND GUSTS AND LARGE WAVES
ARE POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THE POTENTIAL FOR NEAR STORM FORCE WINDS AND LARGE WAVES CARRIES
INTO EARLY THURSDAY MORNING. CONDITIONS WILL BEGIN TO SLOWLY
IMPROVE STARTING LATE THURSDAY MORNING.

TDH/AK

In the hours before

Special weather statement, Dec 23, 8:03 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
803 PM CST WED DEC 23 2015

WIZ005-010-018-240600-
VILAS-ONEIDA-LINCOLN-
803 PM CST WED DEC 23 2015

...RAIN WILL CHANGE TO SLEET AND SNOW IN NORTH CENTRAL WISCONSIN LATE
THIS EVENING...

A STEADY RAIN WILL MIX WITH SLEET AND SNOW BEFORE CHANGING TO ALL
SNOW LATE THIS EVENING. A FEW RUMBLES OF THUNDER MAY ALSO BE
HEARD. SNOW MAY BE HEAVY AT TIMES BETWEEN 10 PM AND MIDNIGHT. 1
TO 2 INCHES OF ACCUMULATION WILL OCCUR OVER THE WESTERN PORTIONS
OF VILAS AND ONEIDA COUNTIES BY MIDNIGHT...WITH LESSER AMOUNTS
FARTHER EAST.

THOSE TRAVELING THROUGH FAR NORTH CENTRAL WISCONSIN SHOULD
EXPECT TRAVEL CONDITIONS TO BECOME HAZARDOUS LATE THIS EVENING.

WIZ030-035-036-240600-
MARATHON-WOOD-PORTAGE-
803 PM CST WED DEC 23 2015

...RAIN WILL CHANGE TO SLEET AND SNOW IN CENTRAL WISCONSIN LATE
THIS EVENING...

A STEADY RAIN WILL MIX WITH SLEET AND SNOW THIS EVENING...BEFORE
CHANGING TO ALL SNOW TOWARD MIDNIGHT. A FEW RUMBLES OF THUNDER
WILL ALSO BE HEARD. AROUND AN INCH OF ACCUMULATION WILL OCCUR
OVER THE WESTERN PORTIONS OF MARATHON AND WOOD COUNTIES BY
MIDNIGHT...WITH LESSER AMOUNTS FARTHER EAST.

THOSE TRAVELING IN CENTRAL WISCONSIN SHOULD EXPECT LOCALLY
HAZARDOUS TRAVEL CONDITIONS TO DEVELOP LATE THIS EVENING.

WIZ011>013-019>021-073-074-240600-
FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LANGLADE-MENOMINEE-
NORTHERN OCONTO COUNTY-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
803 PM CST WED DEC 23 2015

...AREAS OF DENSE FOG OCCURRING THIS EVENING...

AREAS OF DENSE FOG WERE REDUCING VISIBILITIES TO LESS THAN ONE-
QUARTER MILE ACROSS PARTS OF NORTHEAST WISCONSIN THIS EVENING.
SPOTTER REPORTS INDICATED THAT VISIBILITIES WERE AS LOW AS A FEW
HUNDRED YARDS IN SPOTS. THE FOGGY CONDITIONS WILL CONTINUE FOR
MUCH OF THE EVENING...THEN IMPROVE TOWARD MIDNIGHT AS A COLD
FRONT MOVES THROUGH THE REGION.

MOTORISTS SHOULD BE ALERT FOR AREAS OF DENSE FOG IN NORTHEAST
WISCONSIN THIS EVENING. WHEN DRIVING IN FOG...BE SURE TO SLOW
DOWN...KEEP A SAFE DISTANCE FROM OTHER VEHICLES...AND USE LOW
BEAM HEADLIGHTS.

KIECKBUSCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Door

When
December 23, 10:00 PM CST to December 24, 8:00 AM CST
Where
Door forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$5,000
Reported by
AWOS
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Measured wind gusts were in the 43 to 56 mph across Door County.

Strong Wind, Brown

When
December 23, 10:00 PM CST to December 24, 8:00 AM CST
Where
Brown forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

A gust to 51 mph was measured at Green Bay Austin Straubel International Airport during the early morning hours of December 24.

Strong Wind, Kewaunee

When
December 23, 10:00 PM CST to December 24, 8:00 AM CST
Where
Kewaunee forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
44.483, -87.514 (the zone’s center; the record gives no point)

A gust to 52 mph was measured in Algoma during the early morning hours of December 24.

Strong Wind, Langlade

When
December 23, 10:00 PM CST to December 24, 8:00 AM CST
Where
Langlade forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

A gust to 43 mph was measured at the airport in Antigo during the early morning hours of December 24.

Strong Wind, Manitowoc

When
December 23, 10:00 PM CST to December 24, 8:00 AM CST
Where
Manitowoc forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

A gust to 49 mph was measured at the airport in Manitowoc during the early morning hours of December 24.

Strong Wind, Marathon

When
December 23, 10:00 PM CST to December 24, 8:00 AM CST
Where
Marathon forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

A gust to 46 mph was measured at the airport in Wausau during the early morning hours of December 24.

Strong Wind, Southern Marinette

When
December 23, 10:00 PM CST to December 24, 8:00 AM CST
Where
Southern Marinette forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

A gust to 52 mph was measured near Marinette during the early morning hours of December 24.

Strong Wind, Southern Oconto

When
December 23, 10:00 PM CST to December 24, 8:00 AM CST
Where
Southern Oconto forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

A gust to 47 mph was measured at the airport in Oconto during the early morning hours of December 24.

Strong Wind, Oneida

When
December 23, 10:00 PM CST to December 24, 8:00 AM CST
Where
Oneida forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

A gust to 43 mph was measured at the airport in Rhinelander during the early morning hours of December 24.

Strong Wind, Outagamie

When
December 23, 10:00 PM CST to December 24, 8:00 AM CST
Where
Outagamie forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

A gust to 50 mph was measured near Combined Locks during the early morning hours of December 24.

Strong Wind, Portage

When
December 23, 10:00 PM CST to December 24, 8:00 AM CST
Where
Portage forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

A gust to 43 mph was measured near Plover during the early morning hours of December 24.

Strong Wind, Vilas

When
December 23, 10:00 PM CST to December 24, 8:00 AM CST
Where
Vilas forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

A gust to 40 mph was measured at the airport in Eagle River during the early morning hours of December 24.

Strong Wind, Waupaca

When
December 23, 10:00 PM CST to December 24, 8:00 AM CST
Where
Waupaca forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

A gust to 55 mph was measured in Scandinavia during the early morning hours of December 24.

Strong Wind, Waushara

When
December 23, 10:00 PM CST to December 24, 8:00 AM CST
Where
Waushara forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
AWSS
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

A gust to 46 mph was measured at the airport in Wautoma during the early morning hours of December 24.

Strong Wind, Winnebago

When
December 23, 10:00 PM CST to December 24, 8:00 AM CST
Where
Winnebago forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

A gust to 54 mph was measured near Zittau during the early morning hours of December 24.

Strong Wind, Wood

When
December 23, 10:00 PM CST to December 24, 8:00 AM CST
Where
Wood forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

A gust to 46 mph was measured at the airport in Marshfield during the early morning hours of December 24.

High Wind, Door

When
December 24, 1:00 AM CST
Where
Door forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Unknown
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

A wind gust to 59 mph was measured near Whitefish Dunes State Park during the early morning hours of December 24th.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608937, 612612, 612613, 612614, 612615, 612616, 612617, 612618, 612619, 612620, 612621, 612622, 612623, 612624, 612625, 612626, 612236.